I have glaucoma, according to my eye doctor, and have been taking various eye drops to lower the eye pressure, which allegedly causes damage to the optic nerve and, eventually, blindness if not controlled. That's what I've always been told. So I dutifully have put eye drops in my eyes every morning for a dozen years or so. Periodically I get allergic to one and the doc changes me to something else. Off and on, one of those has been Timolol. It seems to successfully lower my eye pressure below 20, which is what my eye doctor wants, especially when it is teamed with Latanaprost.
For about a year, I've been using Timolol and Latanaprost together. Last fall, I started having headaches from time to time. I never used to get headaches. But I found that doing Qi Gong squats usually helped them go away or at least lessen in intensity. I have been doing Qi Gong once a week with friends since last May. I love it and usually feel energized after a session. There are lots of forms of this ancient Chinese healing practice. The form we do is here: http://yuantzecentre.com/
In January, the headaches became more frequent and harder to get rid of. I wrote in my daily journal on Jan. 13: "headache all day". Then on Jan. 14, I woke to feel my heart beating very fast, over 100 beats per minute when I timed it. Later, while writing in my journal, I noticed that my handwriting was very shaky and nearly unreadable. I could not imagine what caused such a high pulse rate. Last I took it (years and years ago), it was about 60. So I thought to read the fine print on my eye drop medications, the only medications I take. Latanaprost looked innocent, but Timolol said "prolonged usage may cause cardiac failure". Well, great. I went to the web, of course, and researched further. A common side effect is a low heart rate. A less common side effect is a fast heart rate. So I quit taking Timolol and called my eye doctor and told the receptionist to tell him what happened and that I was going off Timolol. Soon she called back to say the doctor said all he could tell me to do was quit taking Timolol (duh) and see my doctor or go to urgent care if I was worried. I don't have a doctor and I don't do hospitals (except when I fell off my horse and broke lots of bones).
I was scheduled to fly out two days later to California for grandson Cedrus' 6th birthday and I did. I warned the kids that I would not be going ice skating as planned as it was all I could do to walk around without getting completely out of breath and having to sit down. We had fun anyway. Son Steve took my pulse while I sat at the table doing nothing. It was somewhere over 130.
I figured it would take a week to get Timolol out of my system completely. It took about 10 days. My handwriting in my journal returned to normal by Jan. 24. My pulse is now back, when I first wake up, to 56-58. And I have energy that I didn't realize I didn't have for probably months before the pulse rate shot up. I think the damn stuff was killing me slowly.
On Feb. 5, I had a regularly scheduled appointment with my eye doctor. The first thing he said to me was "You're the second person I've taken off Timolol today." Uh, doc, you didn't take me off it. I took myself off it... three weeks ago. But I didn't say anything. Then he told me a story. Unusual for him as he usually doesn't talk to me. Too many patients to see and too little time. Here's the story:
When George H. Bush was elected president, it was found during his medical exam that he had glaucoma. His doctors wanted to put him on Timolol but they consulted first with a glaucoma specialist from Portland, OR. That specialist was flown to Washington, D.C., where he said: "You are *not* putting the President of the United States on Timolol!!" It was known that Timolol could cause serious heart problems and cognitive disfunction, among other things. So President Bush took no eye medications while in office. After leaving office, he had cataract and glaucoma surgery.
I am now using acupressure techniques I gleaned from books and the internet to lower my eye pressure. If they succeed well enough, I will quit Latanaprost as well. Western medicine has a lot to learn from the East. The youtube acupuncturist I learned the most from said that as a child in China, she did these exercises every day after school. All Chinese children did back then to keep their eyesight good. Here is that video: https://www.youtube.com/watch?v=gCFnTjldpiQ (There are lots of others on youtube but this seems to be the easiest and best.)
And I still do Qi Gong once a week or more. I'm also doing Super Brain Yoga daily, although I'm not entirely sure it does any good. If my memory improves, I'll believe it. There are lots of videos of Super Brain Yoga on youtube. Take your pick.
But Qi Gong, I truly believe, has saved my life. This episode with Timolol has convinced me that I need to take control of my own healing and my own life. Western medicine is great for putting broken bones back together and doing emergency surgeries, but a healing modality, it is not. For that, I'll stick with Qi Gong and acupressure.
I don't want to go blind. I want to always be able to see the birds and the flowers. But the other thing the doc said to me on Feb. 5 was: "I have no way of knowing if your glaucoma will progress or if, twenty years from now, you'll still be seeing just fine."
That made me stop and think about my mother, who, along with my aunt and my brother, always had high eye pressure, took eye drops, and never lost any of their sight. Would they have without the drops? And would my mother have developed congestive heart failure, which ultimately killed her, if she had never taken eye drops? As my husband so kindly said when my heart was going haywire, "you won't need your eyes if your heart stops."